law and orderschizoaffectiveschizophreniaside effects

Side Effects

Chrisa Hickey4 comments1289 views

Since I’m physically incapable of sleeping in anymore – something I miss – I usually get a few hours of quiet in the house before anyone else is up. I catch up on my email, blog, read posts in the couple of groups I belong to, and read blog postings on the blogs I follow. Sometimes I turn on the TV for background noise. This morning I turned on TNT because they run Law & Order for several hours in the morning, and that is a show I enjoy. I enjoy the puzzle of the case. This morning, one of the episodes was about a schizoaffective man who, after stopping his medication for several months, murdered two persons and attacked at least one other when he felt they were out to harm him. One of the women he’d been following for several weeks. He was a dirty, disheveled man living on the streets, wielding a huge sword, but after his arrest he was put back on his meds, and he was clean and presentable. Turns out he even had a law degree and a license, and intended to defend himself. In the end, his sister testified that he needed to be placed in a locked care facility because he went off his meds frequently because of the side effects. They described the medications and the side effects briefly but pretty well, I think. He said he felt as if he was constantly trying to move through wet wool blankets, taking all of his energy to even hold an intelligent conversation with the state psychologist.

Tim often complains about the side effects of his medications, particularly the exhaustion he feels. He’s on 500 mg of Clozaril right now, dosed half in the morning, half at night. Often, about 45 minutes after his morning dose, he can’t stay awake and will nap for up to 2 hours at a time. We had a staffing this week and we talked about the side effects of Clozaril – all of them, even the scary black box warnings – and there was some discussion about having another medication ready in case we need to move him off of Clozaril. He’s fine now – weekly blood tests come back fine, checking white blood cell count – but H1N1 has been moving through the facility and they wanted to be ready. If he gets sick, the Clozaril could cause his white blood cell count to fall dramatically. He got the H1N1 vaccine, and the regular flu vaccine, but who knows. All the meds he’s ever been on have had side effects, from weight gain to exhaustion to tremors. Lithium was discussed, even as an adjunct to the Clozaril, but the last time he was on lithium he got the tremors so bad he couldn’t hold a spoon. But he was on other meds at the time too, and now I wonder if we should try the lithium again, since it’s been over 6 months since everything but Clozaril was discontinued.

I can see the frustration of psychiatric patients with all these meds. It’s like being a human guinea pig – try this, let’s see what happens. Why not just go off your meds, even if there’s a chance you’ll be homeless or violent? It’s got to be better than feeling like you’re covered in wet blankets all the time, or so tired you can’t stay upright.

Right now, we have haldol standing by, in case there is a need to switch Tim off the Clozaril. It’s old school, in the world of psychiatric pharamceuticals, but we’ve tried all the new atypicals with little to no success. We’ll talk about lithium and see if we want to risk the tremor side effect again. I wish there was as much research money in psychiatric medication as there is in autism and breast cancer. Maybe then patients with mental illness would find the relief they need with manageable side effects and not be tempted to risk the behavior that could occur from going off their meds.

PS – I’m going to try and blog more!

4 Comments

  1. glad to see you post again, but my lord, how sad that all is. at this moment, both mine are stable, but that usually changes come february. as least i am mentally prepared now and don't go blindly through thinking this is the combo that will work indefinitely. sigh.

  2. We are working through those meds right now, and I understand more than ever how much those side effects are hampering her. The Geodon seems to be helping to keep the voices at bay, but she can't seem to find the words when we're in conversation, and she says she's exhausted. Haldol is next – I don't know if it will be better or worse. As you say, they truly are guinea pigs. Hugs to you.

  3. When I often think that I'd have been a better person if when I was thinking about university I'd had the kind of knowledge about psych meds I do now and could've done something about it (rather than just being terrified to take an antidepressant). It upsets me when I hear patients being told to just be quiet about them; they're big, stressful things to live with. Your son is lucky that you're not too uncomfortable to talk about them.

  4. I'm just now reading this and don't know if you'll ssee the comment. But I'll give it a try. Although I do not have what your son does, I have been dealing with psychiatric meds for some years now, and have some understanding.

    I have had both Thorazine and Haldol for PRN use. I like Haldol better, although I've had issues with taking meds with these names. I'm always thinking of One Flew Over the Cuckoo's nest and other horrors of institutions where these meds were widely in use. Thorazine doped me up too much – too much of that fuzzy blanket effect. Lithium also gave me the shakes. Abilify was great but insurance stopped covering it. So I'm left with Lamictal, which is working a bit. I still cycle but the highs and lows aren't as extreme. I too need a nap about an hour after taking meds. Hoping to return to work, I'm not sure if I can stay on meds, but don't want the decompensation if not. It's a tricky thing, these drugs, and these illnesses. I can understand. Too well.

Leave a Response